Critical Care Medicine-Neurologic Disorders>>>>>Clinical Syndromes
Question 2#

A 42-year-old woman is transferred to the intensive care unit (ICU) from the floor. The primary team was concerned about deteriorating mental status and the potential for loss of airway protection. Her records show that she was admitted two days prior with diffuse abdominal swelling. Computed tomography (CT) demonstrated ascites, as well as an ovarian mass concerning for malignancy. On initial examination, she is visibly irritable but appropriately responsive to voice.

Vital signs:

Further history obtained from her husband reveals a 2-week history of hallucinations and lip smacking leading up to admission. She takes only sertraline for depression.

Which of the following are the most appropriate next step in management?

a. Baseline transthoracic echocardiogram, initiation of doxorubicin
b. Therapeutic paracentesis, initiation of lactulose
c. Administer haloperidol, discontinue sertraline
d. Lumbar puncture, initiation of methylprednisolone

Correct Answer is D

Comment:

Correct Answer: D

Anti-NMDAR (NMDA receptor) encephalitis is the most common form of autoimmune encephalitis. It typically presents as a paraneoplastic syndrome with psychotic features including behavioral changes such as agitation, hallucinations, delusions, and catatonia. Patients can also develop abnormal movements of the face and limbs, speech and memory problems, reduced level of consciousness, and autonomic instability. Antibodies are formed against the glutamate NR1 subunit of NMDAR. The association with ovarian teratoma is strong with 58% of affected young women having the diagnosis. Antibodies can be detected in the cerebrospinal fluid (CSF) to make the diagnosis. Initial therapy includes systemic glucocorticoids, intravenous immunoglobulin, and plasma exchange.

Ultimate therapy for this patient would be removal of the tumor. Although transthoracic echocardiogram would be indicated before starting doxorubicin (A) due to concerns of developing cardiomyopathy, this would not be an acute solution for a patient with psychosis. The ascites here is most likely secondary to the malignant process and not hepatic in origin (B), thus eliminating lactulose as a great treatment option. She does demonstrate features of tardive dyskinesia; however, a selective serotonin reuptake inhibitor (SSRI) such as sertraline would not contribute to this. Treatment with haloperidol (C) would likely further exacerbate symptoms of tardive dyskinesia.

References:

  1. Dalmau J, Graus F. Antibody-mediated encephalitis. N Engl J Med. 2018;378:840-851.
  2. Ropper AH, Lieberman JA, First MB. Psychotic disorders. N Engl J Med. 2018;379(3):270-280.
  3. Titulaer MJ, McCracken L, Gabilondo I, et al. Treatment and prognostic factors for long-term outcome in patients with anti-NMDA receptor encephalitis: an observational cohort study. Lancet Neurol. 2013;12:157- 165.